New York, 2003

Flash Flooding in New York, August 11, 2003

August 11, 2003 · NWS OKX · 2 events in 1 county or zone

Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of 2 to 3 inches in 3 hours between Montgomery and Maybrook.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of 2 to 3 inches in 3 hours between Montgomery and Maybrook. This heavy rainfall resulted in street flooding in Goshen and along Interstate 84 in Montgomery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 8:45 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 8:45 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
945 AM EDT MON AUG 11 2003

.SHORT TERM...ALL INGREDIENTS POINT TO THE POTENTIAL OF ADDITIONAL
SCATTERED FLASH FLOODING THIS AFTERNOON...MAINLY ALONG AN AXIS JUST
WEST AND NORTH OF NYC. HOWEVER...WITH CONVECTION MOVING NORTH OFF
THE MD/DE COAST...WHICH IS ALSO AIDED BY THE MAIN JET AXIS EXTENDING
SOUTH ACROSS CENTRAL VA...I CANNOT RULE OUT HEAVY RAINFALL EVEN
ALONG THE COAST. BASED ON THIS MORNINGS OKX UPPER AIR SOUNDING...
THE PRECIPITABLE WATER CONTENT INCREASED TO 1.94 INCHES AND THE MEAN
STORM SPEED IS LESS THAN 10 KNOTS. FOR THESE REASONS...THE FLOOD
WATCH WILL BE CONTINUED ACROSS THE ENTIRE REGION.

UNDER MOSTLY CLOUDY SKIES...SURFACE TEMPERATURES WILL RISE SLOWER
THAN FORECAST IN OUR GRIDS. I WILL THEREFORE TWEAK TEMPERATURE GRID
FORECASTS FOR TODAY. A MINOR UPDATE WILL BE ISSUED WITHIN 30 MINUTES.
&&

**********THIS IS THE 220 AM AREA FORECAST DISCUSSION**************
.DISCUSSION...SCATTERED SHOWERS FIRING AGAIN AND PUTTING DOWN SOME
SIGNIFICANT RAINFALL AMOUNTS. THIS IS LIKELY TO OCCUR AT JUST ABOUT
ANY LOCATION AT ANY TIME WITHIN MY FORECAST AREA AND THEREFORE
BELIEVE IT IS PRUDENT TO JUST GO AHEAD AND ISSUE A FLOOD WATCH FOR
THE ENTIRE REGION ON THIS PACKAGE. FLASH FLOOD WARNINGS APPEAR
LIKELY AGAIN TODAY...POSSIBLY EVEN ON THIS SHIFT. THE WATCH WILL
PROBABLY REMAIN UP FOR A GOOD SPELL UNTIL THIS WEATHER PATTERN
BREAKS WHICH NOW APPEARS TO BE PUT OFF UNTIL NEARLY NEXT WEEKEND.
&&

.HYDRO...ALREADY TOUCHED ON THIS THAT WE ARE GOING TO CONTINUE TO
LOOK FOR SOME VERY HEAVY RAINS...ALTHOUGH PROBLEMS WITH THESE SHOULD
BE LOCALIZED.
&&

.AVIATION...SAME PATTERN...SAME STORY. IFR/MVFR CONDS EARLY THIS
MORNING IMPROVING TO HIGH MVFR/LOW VFR MID TO LATE MORNING.
CIGS/VSBYS LOCALLY LOWER IN BRIEF HEAVY SHOWERS JUST ABOUT ANY TIME
THROUGHOUT THE TAF PD.
&&

.MARINE...SCA REMAINS UP FOR TODAY. SEAS CURRENTLY RUNNING AROUND 6
FT. LOOKS LIKE WEALL HAVE A SHOT AT LOWERING THE SCA FLAG BEFORE
THE NEXT 48-60 HOURS ARE UP AS LONG SLY FETCH BREAKS DOWN A BIT AND
BECOMES MORE SWLY.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&
*********************************************************************

.OKX...
CT...FLOOD WATCH FOR 005>012.
NJ...FLOOD WATCH FOR 002>006-011.
NY...FLOOD WATCH FOR 067-081.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.

GC
Hazardous weather outlook, Aug 11, 3:14 AM EST, 8 hours 26 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
414 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY
RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY
CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...
LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD
PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Albany radar (KENX), 133 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
August 11, 11:40 AM EST to 11:55 AM EST
Where
Orange County, Goshen
Reported by
TRAINED SPOTTER
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Flash Flood, Orange

When
August 11, 12:45 PM EST to 1:00 PM EST
Where
Orange County, Montgomery
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337602, 5337603.